Vagally Mediated Postictal Asystole During Electroconvulsive Therapy
A 38-year-old, 104-kg man experiencing his first episode of major depressive disorder was admitted to our inpatient facility for major depressive disorder, recurrent, severe, and without psychotic symptoms. His presentation was notable for numerous prior medication failures and current active suicidal ideation with plan after aborted attempt was referred to the ECT team for treatment. He was obese (body mass index, 31), but his medical history was essentially otherwise normal.
Treatment was begun with right unilateral lead placement at 5% with 150 mC (pulse width, 0.25 millisecond) using a Thymatron System IV device (Somatics, LLC, Lake Bluff, Ill). Using the dose-titration method, charge was incrementally increased from 30% to 100% over treatments 2 to 10 owing to inadequate seizures and limited clinic improvement. Similarly, the pulse width was increased at treatment of 9 to 0.5 millisecond. Restimulation was required for inadequate seizure length during treatments 9 (75%, 90%) and 10 (90%, 100%), but the patient did not experience a decrease in heart rate. Given the patient's poor response to ECT, the decision was made to change to bilateral lead placement and treatment 11 was performed at 20% with 150 mC (pulse width, 0.5 millisecond).
On this day, pretreatment vital signs were as follows: heart rate of 81 and blood pressure of 113/77. Pretreatment electrocardiogram (ECG) showed normal sinus rhythm at 78 with normal parameters. General anesthesia was induced with 80 mg of methohexital and muscle relaxation with 80 mg of succinylcholine. No premedication was administered. Once adequate muscle relaxation was confirmed by loss of response to posterior tibial nerve stimulation, an ECT stimulus of 150 mC was applied, resulting in an electromyogram seizure of 11 seconds and an electroencephalographic seizure of 22 seconds. Upon cessation of the EEG seizure, both the ECG and pulse oximeter were noted to be flatline. While confirming that all ECG leads and the pulse oximeter were still attached to the patient, an attempt was made to palpate a radial pulse. It was quickly ascertained that all monitors remained appropriately attached to the patient and that he did not have a pulse. At this point, chest compressions were about to begin, but the patient was noted to revert to normal sinus rhythm with a heart rate of 84, associated with a palpable pulse. At this time, midazolam (2 mg), which had been administered for posttreatment agitation after the previous two treatments, was administered.
The patient experienced a brief cardiac pause (2 seconds) (see Fig. 1A) after the stimulus application, and the patient's heart rate accelerated coincident with the seizure to a peak heart rate of 92, before rapidly slowing into the period of asystole. The recorded period of asystole was approximately 20 seconds (see Figs. 1B, C) after which return of spontaneous circulation occurred (see Fig. 1D).
The patient's recovery from ECT was uneventful with no further episodes of asystole or other arrhythmias. Recommendations from the cardiology consult performed in the postanesthesia care unit included 24 hours of telemetry observation and posttreatment echocardiogram. Telemetry observation was without further incident, and echocardiogram was essentially normal. Cardiology and electrophysiology consultants felt that vagal stimulation from ECT mediated the asystole. Since this cardiac event, the patient refused further treatment.